Published on: September 17, 2016

We keep coming across patients who consume “ordinary” painkillers and get into life-threatening problems.

Ibuprofen, Diclofenac, Aceclofenac, Piroxicam and many other NSAIDs (Non-steroidal anti-inflammatory drugs) can have serious consequences if the prescribed dose is exceeded or if they are taken in situations where there is risk of kidney disease, bleeding or erosions in the stomach wall. And this becomes particularly dangerous as mosquito-borne viral fevers are becoming rampant. See the news in Times of India of Sep 16, 2016. (Thank you Mr Hamza for calling this to our attention).

This is not to advise anyone to avoid all pain medicines.

Pain itself can be harmful. This is only to remind everyone that unlike the much-feared oral morphine which is very unlikely to result in life-threatening situations, inappropriate consumption of NSAIDs can be dangerous. (Well, that is certainly not to say that oral morphine is recommended in these viral fevers either. It is not).

So what should one do?

  • Take pain-killers only on doctors’ advice.
  • Avoid NSAIDs beyond the prescribed dose.
  • Take a medicine that your doctor would prescribe to avoid stomach trouble whenever you are taking NSAIDs.
  • Avoid NSAIDs in any situation when there is not enough water in the body (like when one has vomiting or diarrhoea, or when one is unable to drink enough water).
  • Avoid NSAIDs in any situation in which the kidney is not functioning properly.
  • Avoid NSAIDs in presence of any tendency for bleeding.